Children account for at least 22% of those hospitalized for unintentional overdoses of acetaminophen, according to a 2002 analysis of acetaminophen-associated hepatotoxicity by the Food and Drug Administration (FDA) Office of Drug Safety.

There are many causes for medication errors associated with the use of acetaminophen in pediatric patients, including administering the wrong formulation (i.e., substituting the concentrated infant drops [80 mg/0.8 mL] for the less concentrated children’s suspension [160 mg/5 mL]), misinterpretation of product labeling instructions and using an inappropriate dosing device.

The FDA Nonprescription Drugs and Pediatric advisory committees will meet on May 17-18 to review and discuss acetaminophen use in pediatric patients ages 6 months to 12 years. The committees will review pediatric pharmacokinetic, safety and efficacy data, and consider whether dosing directions should be added for over-the-counter (OTC) acetaminophen use in children younger than 2 years. Currently, oral OTC acetaminophen products are labeled for use in...

You do not currently have access to this content.